Vol. 2, No. 3, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Volume 4, Issue 1
Volume 3, Issue 4
Volume 3, Issue 3
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN (electronic): 2578-5885
ISSN (print): 2578-5893
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
A maximum principle for a fourth-order Dirichlet problem on smooth domains

Inka Schnieders and Guido Sweers

Vol. 2 (2020), No. 3, 685–702

Our main result is that for any bounded smooth domain Ω n there exists a positive-weight function w and an interval I such that for λ I and Δ2u = λwu + f in Ω with u = νu = 0 on Ω the following holds: if f is positive, then u is positive. The proofs are based on the construction of an appropriate weight function w with a corresponding strongly positive eigenfunction and on a converse of the Krein–Rutman theorem. For the Dirichlet bilaplace problem above with λ = 0 the Boggio–Hadamard conjecture from around 1908 claimed that positivity is preserved on convex 2-dimensional domains and was disproved by counterexamples from Duffin and Garabedian some 40 years later. With w = 1 not even the first eigenfunction is in general positive. So by adding a certain weight function our result shows a striking difference: not only is a corresponding eigenfunction positive but also a fourth-order “maximum principle” holds for some range of λ.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

maximum principle, fourth-order, weighted Dirichlet bilaplace problem, positivity-preserving, positive eigenfunction
Mathematical Subject Classification 2010
Primary: 35B50
Secondary: 35J40, 47B65
Received: 13 January 2020
Revised: 7 May 2020
Accepted: 3 July 2020
Published: 17 November 2020
Inka Schnieders
Department Mathematik/Informatik
Universität zu Köln
Guido Sweers
Department Mathematik/Informatik
Universität zu Köln